FRIDAY, April 22, 2022 (HealthDay News) -- Use of drug interaction checkers could have identified several drug-drug interaction (DDI)-associated adverse drug reactions, including severe and life-threatening events among patients with COVID-19, according to a review published online April 19 in JAMA Network Open.
Valeria Conti, Ph.D., from University of Salerno in Italy, and colleagues conducted a systematic literature review to identify DDIs that led to adverse clinical outcomes and/or adverse drug reactions in patients with COVID-19.
The researchers identified DDIs involving 46 different drugs, with 575 DDIs for 58 drug pairs (305 associated with at least one adverse drug reaction) reported. Lopinavir and ritonavir were the drugs most involved in DDIs. Twenty included studies (enrolled 1,297 patients) reported 115 DDI-related adverse events, of which 26 percent were identifiable by all tools analyzed, 50 percent were identifiable by at least one drug interaction checker, and 24 percent remained nonidentifiable.
"Notwithstanding the emergency context of the COVID-19 pandemic, DDI-related adverse events should never be overlooked to customize the most effective and safest therapy," the authors write.
One author disclosed financial ties to the pharmaceutical industry.